Funnel Cloud, Glynn
- When
- July 17, 2:23 PM EST
- Where
- Glynn County, 1.5 mi NNE of Brunswick
- Reported by
- Amateur Radio
- Coordinates
- 31.200, -81.490
A funnel cloud was reported to be above the | area near Community Rd and Old Cypress Mill | Rd.
Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:56 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 256 PM EDT Wed Jul 17 2024 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... Issued at 247 PM EDT Wed Jul 17 2024 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Convection is moving east into the Jacksonville Metro area with very little support behind it. Looks like the leading edge of the convection has worked over the atmosphere and stabilized the air mass behind it. Will keep convection going through sunset as any breaks in the mid level convective debris over the inland areas will lead to unequal heating and possible more pulse severe storms. After sunset the convective debris should clear by midnight with just some cirrus around. Not really thinking much fog will form inland overnight. Low temps will be in the mid 70s with yet another humid summer night in the South. && .SHORT TERM... (Thursday through Friday night) Issued at 247 PM EDT Wed Jul 17 2024 Elevated daily rain chances continue through Friday as SW steering flow continues across the local area between the 1000-500 mb ridge axis across south-central FL and weak troughs north of the region. Morning showers and storms will edge inland from the Gulf Coast region, expanding in coverage and progressing toward the Atlantic coast through early afternoon as diurnal instability increases. Additional convection will break across SE GA into the afternoon and linger into the early evening closer to low level trough trough axes and lingering outflow boundaries. Mid level temperatures continue near climo values with -6 to -7 degC at 500 mb with weak upper level shear (< 25 kts) so convective ingredients continue to favor mainly pulse strong to isolated severe storm potential in the afternoon and early evening with boundary mergers. Storm motion of 10-15 kts will somewhat limit the localized flash flood threat, but, storms are dropping 2-4 inches within 2 hours where mergers occur...so a couple days of heavy rainfall could certainly cause localized flood issues. Storms will fade across inland coverage toward midnight with loss of instability, then resurrect toward the Gulf Coast toward sunrise with some inland drift across our Suwannee River Valley zones. Temperatures will trend within a few degrees of climo values with highs in the low-mid 90s and lows in the lower to mid 70s. Peak heat index values near 105 deg each day prior to convective cooling. && .LONG TERM... (Saturday through next Wednesday) Issued at 247 PM EDT Wed Jul 17 2024 The ridge across south-central FL begins to build northward across NE FL Saturday then shifts north of the local area Monday. This will transition prevailing flow from SW over the next couple of days to SSE this weekend then SE early next week, with a more dominant east coast sea breeze pattern. Elevated rain chances with locally heavy rainfall potential will continue through the weekend with high PWAT trapped under the ridge axis and weak storm motion (PWATs 1.9-2.25"). Monday through Wednesday night week, deep layer moisture begins to decrease some into the 1.6-2 inch range favoring more scattered shower and thunderstorm activity for most inland areas (40-50% rain chances), then numerous (50-60%) where sea breezes and boundaries merge during the afternoon and evening near and west of I-75. Temperatures will trend near to above normal with highs in the low-mid 90s and lows in the 70s. && .AVIATION... (18Z TAFS) Issued at 116 PM EDT Wed Jul 17 2024 Convection is racing toward the JAX Metro area and should be on top of the fields about as I issue the TAFS. Have gone with a four hour TEMPO but that will be front loaded at the beginning of the TAF Period. KGNV, due to proximity to the Gulf, went longer with the TEMPO there. && .MARINE... Issued at 247 PM EDT Wed Jul 17 2024 The western periphery of the Bermuda Ridge will be right over our coastal waters and then the ridge axis will ridge west into the Gulf south of us. This will keep a general south to southwest flow pattern over our waters next few days. Will be some breaks in that pattern with a wind shift to the southeast near shore each afternoon and evening as the sea breeze develops. As with most of the peripheral ridge situations will see nocturnal southerly surges briefly bringing winds close to or above Small Craft Exercise Caution during the overnight hours. Some afternoon and evening thunderstorms are possible each day with winds and seas higher in and near thunderstorms. Rip Currents: Moderate rip current risk continues through Friday. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 92 74 91 / 20 60 40 80 SSI 77 91 79 91 / 30 50 40 60 JAX 76 93 76 93 / 20 60 20 70 SGJ 76 92 77 92 / 20 50 20 60 GNV 75 89 74 91 / 20 60 10 70 OCF 74 91 75 91 / 20 50 10 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
252 PM EDT Wed Jul 17 2024
FLZ140-240-340-171915-
Central Marion FL-Western Marion FL-Eastern Marion FL-
252 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MARION COUNTY
THROUGH 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Santos, or near Ocala, moving east at 15 mph. Another storm was
about 9 miles west of Lake Weir and Summerfield moving east at 10
knots.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ocala, Lynne, Santos, Ocklawaha, Silver Springs Shores, Lake Weir,
Belleview, and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2909 8218 2927 8215 2928 8188 2912 8189
2896 8197 2896 8218
TIME...MOT...LOC 1851Z 287DEG 11KT 2916 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
300 PM EDT Wed Jul 17 2024
GAZ152>154-165-166-171930-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-
300 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN AND EAST CENTRAL BRANTLEY COUNTIES THROUGH 330 PM
EDT...
At 300 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Waynesville, or 10 miles southeast of Nahunta,
moving northeast at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waverly, Waynesville, and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3104 8162 3103 8184 3122 8196 3135 8176
3133 8173 3107 8154
TIME...MOT...LOC 1900Z 246DEG 12KT 3115 8181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
303 PM EDT Wed Jul 17 2024
FLZ033-125-133-325-171945-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
303 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or 7 miles southwest of Ponte Vedra Beach, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Palm Valley, Sawgrass,
Nocatee, Bayard, Durbin, and Guana River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3003 8155 3020 8157 3024 8155 3033 8136
3024 8134 3006 8128
TIME...MOT...LOC 1903Z 256DEG 12KT 3016 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYPreliminary Local Storm Report
National Weather Service Jacksonville FL
306 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Tstm Wnd Gst Mayport 30.38N 81.42W
07/17/2024 M46 MPH Duval FL AWOS
AWOS station KNRB Mayport Naval Station.
&&
ABESpecial Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Wed Jul 17 2024
FLZ137-140-237-240-171945-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
308 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND SOUTH
CENTRAL PUTNAM COUNTIES THROUGH 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms near
Lake Delancy, or near Salt Springs, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Springs, Fruitland, Lake Delancy, Welaka, Hog Valley, and
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2930 8193 2949 8193 2959 8168 2934 8160
2934 8162
TIME...MOT...LOC 1907Z 248DEG 15KT 2940 8184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Wed Jul 17 2024
FLZ140-240-172000-
Central Marion FL-Eastern Marion FL-
319 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Weir, or near The Villages, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynne, Weirsdale, The Village of Briar Meadow, Ocklawaha, Moss Bluff,
Silver Springs Shores, Lake Weir, Belleview, and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2900 8215 2902 8215 2924 8192 2915 8182
2897 8178 2896 8180 2896 8211
TIME...MOT...LOC 1919Z 230DEG 11KT 2899 8203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYThe Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
3 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was reported to be above the | area near Community Rd and Old Cypress Mill | Rd.
A personal weather observation site Dunns Lake | - KGABAXLE13 measured 3.54 inches of rain. | Rain began around 4:30 PM.
Tree and powerlines were reported down along South Miller St. The time of damage was estimated by radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
A personal weather observation site Poplar | Creek - KGABROXT5 measured 2.84 inches of | rain. Rain began around 7:05 PM. Surrounding | sites measured 2 to 2.4 inches of rain.
A personal weather | observation site Poplar Creek - KGABROXT5 | measured 3.19 inches of rain. Rain began | around 7:05 PM. Surrounding sites measured | 2.5 to 3 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192995, 1192997, 1193002, 1192998, 1193000.